Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 76, NWS Milwaukee, WI

October 9, 2018Iowa County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Oct 9, 2018, 2:54 PM CDT for Iowa County, Wisconsin. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 2:54 PM CDT (19:54 UTC)
Expired
Oct 9, 2018, 3:25 PM CDT
In force
31 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Iowa County, WI

The radar

The Milwaukee radar (KMKX), 121 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS53 KMKX 091954
SVRMKX
WIC049-092045-
/O.NEW.KMKX.SV.W.0076.181009T1954Z-181009T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
254 PM CDT TUE OCT 9 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Eastern Iowa County in south central Wisconsin...

* Until 345 PM CDT.

* At 254 PM CDT, a severe thunderstorm was located over Mineral
  Point, moving northeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Dodgeville, Barneveld, Arena, Ridgeway and Governor Dodge St Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4316 9013 4316 9009 4315 9005 4316 9005
      4318 9002 4317 8993 4311 8984 4306 8984
      4286 9007 4291 9020
TIME...MOT...LOC 1954Z 207DEG 27KT 4289 9014 

HAIL...1.75IN
WIND...60MPH
 
$$

DDV
2 follow-up statements
786 
WWUS53 KMKX 092013
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
313 PM CDT TUE OCT 9 2018

WIC049-092045-
/O.CON.KMKX.SV.W.0076.000000T0000Z-181009T2045Z/
Iowa WI-
313 PM CDT TUE OCT 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN IOWA COUNTY...

At 312 PM CDT, a severe thunderstorm was located near Dodgeville,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Barneveld, Arena and Ridgeway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4316 9009 4315 9005 4316 9005 4318 9002
      4317 8993 4311 8984 4306 8984 4294 9001
      4296 9007 4297 9008 4301 9008
TIME...MOT...LOC 2012Z 212DEG 24KT 4299 9004 

HAIL...1.00IN
WIND...60MPH
 
$$

DDV
105 
WWUS53 KMKX 092025
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
325 PM CDT TUE OCT 9 2018

WIC049-092034-
/O.CAN.KMKX.SV.W.0076.000000T0000Z-181009T2045Z/
Iowa WI-
325 PM CDT TUE OCT 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IOWA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4316 9009 4315 9005 4316 9005 4318 9002
      4317 8993 4311 8984 4306 8984 4294 9001
      4296 9007 4297 9008 4301 9008
TIME...MOT...LOC 2023Z 207DEG 27KT 4308 8998 

$$

DDV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:52 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 9, 2:52 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
252 PM CDT Tue Oct 9 2018

.DISCUSSION...

Tonight and Wednesday...Forecast Confidence is medium to high.

Sct showers and tstorms will occur this afternoon with
SBCAPE's of 1500-2000 J/kg and no capping. Isold to sct showers
and storms will probably continue through the evening and
overnight via moisture transport, but the more widespread showers
and storms will occur on Wed. 1002 mb low pressure area over ern
KS will track to north central WI and gradually deepen to 997 mb
by 00Z Thu. The strong upper wave lifting nwd from the srn Rockies
to MN will continue the deepening Wed nt across Ontario, Canada.
A strong cold front will sweep ewd across srn WI late Wed aft-
early eve. PWs will increase to 1.8 inches tnt and remain high on
Wed until fropa. South to north bands of showers and embedded
tstorms will train some, but ewd movement will increase through
the day. Thus will not make any changes to the Flood Watch which
is in effect for Sauk, Iowa, and Lafayette Counties.

Wednesday night and Thursday - Confidence...Medium to High
Main story will be the arrival of the coldest airmass of the
season. Strong low pressure will shift to the northeast of Lake
Superior this period. A cold front will be whipping to the east of
the area with 850/925 temps crashing. Left a small pop in the
evening for potential for some lingering showers. Otherwise a
blustery period with most areas likely not exceeding the 50
degree mark on Thursday. And there will be the return of the wind
chill as well. So will be quite an abrupt change from the
warm/humid airmass from the days prior.

Thursday night through Saturday - Confidence...Low to Medium
This will be a cold period as the low level thermal trough is
sustained. The 12z ECMWF develops a system and brings precip
through the area Friday/Friday night. Meanwhile the GFS and GEM
show this system staying further south of the area. A light wind
regime and cold airmass could lead to the development of frost for
Thursday night in south central WI where it looks like a better
shot of some decoupling with the closer proximity to the incoming
ridge axis. And then the potential would expand to area wide
Friday night. If the ECMWF system were to pan out the clouds and
precip would would put the frost idea on the back burner. So for
now will steer more towards the frost idea panning out. Some WAA
sets up on Saturday between the departed high and ahead of an
approaching trough.

Saturday night through Sunday night - Confidence...Low to Medium
The trough/cold front moves through saturday night or Sunday
morning. By and large this fropa looks uneventful but some rain
showers do look possible. The 00z ECMWF had then developed a
potent low to our southeast with widespread rain and/or snow
Sunday night/Monday. The 12z run has backed off with a more
southern/weaker look. The 12z GEM stands as the strongest solution
with the highest qpf. So the GFS and ECMWF are now more or less
glancing shots of rain. 850 temps/1000-500 millibar thicknesses
look pretty chilly so some flakes wouldn't be out of the question.

Monday and Tuesday - Confidence...Medium
Surface/850 ridging takes hold then shifts to the east on Tuesday.
Another trough will bring the chance of showers to the forecast
later Tuesday or Tuesday evening.

&&

.AVIATION(21Z TAFS)...Cigs of 3.5 kft this afternoon into the
evening along with sct showers and storms. Cigs will then fall to
600-1900 feet from west to east across srn WI from early Wed
through late morning. The Cigs may improve to 1-3 kft during the
afternoon. Vsbys will be reduced at times tnt-Wed with the rain
and possibly light fog.

&&

.MARINE...A Small Craft Advisory is in effect from 12z Wed to 02z
Thu from Port Washington to Sheboygan due to high waves from a
persistent sly flow. Afterward, a Gale Watch is in effect from
02z Thu until 17Z Thu for the entire open lakes of Lake MI and the
nearshore area from Sheboygan south to Winthrop Harbor, IL. A
strong cold front will sweep ewd across the lake Wed evening with
wswly gale force gusts possible. The winds will gradually weaken
Thu aft-eve.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch from 7 PM CDT this evening through Wednesday
     afternoon for WIZ056-062-067.

LM...Gale Watch from Wednesday evening through Thursday morning for
     LMZ643>646-669-671-673-675.

     Small Craft Advisory from 7 AM to 9 PM CDT Wednesday for LMZ643.

&&

Tonight/Wednesday and Aviation/Marine...Gehring
Wednesday Night through Tuesday...Collar
Hazardous weather outlook, Oct 9, 3:26 AM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
326 AM CDT Tue Oct 9 2018

WIZ046-047-051-052-056>060-062>072-100830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
326 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Rain and a few thunderstorms are expected across southern
Wisconsin later today and tonight, mainly to the west of
Interstate 90. A few strong storms will be possible, with gusty
winds as the main hazard.

In addition, periods of moderate to heavy rain may result in
flooding across portions of south central Wisconsin. A Flood Watch
is in effect for Lafayette, Iowa, and Sauk Counties.

Numerous area rivers remain above flood stage and are expected to
remain elevated through the week.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will continue through Wednesday afternoon.
Locally heavy rain will be the main concern, though a few storms
may produce strong gusty winds.

Numerous area rivers will remain above flood stage through the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but rainfall reports are
appreciated.

LMZ643>646-100830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
326 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible later this afternoon through
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Intermittent chances for thunderstorms continue through Wednesday
afternoon.

Southerly winds ahead of strong area of low pressure Wednesday
may result in Small Craft Advisory levels. Gusty west to northwest
winds behind the low pressure Wednesday night into Thursday night
will likely reach Small Craft Advisory criteria. A few gale force
gusts can not be ruled out during this time as well.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-100830-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
326 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Intermittent chances for thunderstorms continue through Wednesday
evening.

West to northwest winds behind a departing strong cold front will
approach gale force Wednesday night and Thursday.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:16 AM CDTFlood WatchMKXIowa, Lafayette, Sauk32 hr
Oct 9, 2:31 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette29 min
Oct 9, 3:10 PM CDTGale WatchMKX12 hr
Oct 9, 3:10 PM CDTSmall Craft AdvisoryMKX30 hr
Oct 9, 4:29 PM CDTTornado WarningMKXIowa, Sauk31 min
Oct 9, 4:47 PM CDTSevere Thunderstorm WarningMKXColumbia28 min
Oct 9, 4:47 PM CDTTornado WarningMKXMarquette43 min
Oct 9, 4:56 PM CDTSpecial Weather StatementMKXSauk34 min
Oct 9, 5:07 PM CDTSevere Thunderstorm WarningMKXMarquette38 min
Oct 9, 6:14 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge46 min
Oct 9, 6:43 PM CDTSpecial Weather StatementMKXGreen Lake47 min
Oct 9, 6:52 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Green Lake38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.